Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Feb 3, 1998, 7:38 PM EST for Georgetown County, Horry County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 7:38 PM EST (00:38 UTC)
- Expired
- Feb 3, 1998, 10:35 PM EST
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 121 kt
- 0-1 km storm-relative helicity
- -364 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- -3.7
- Supercell composite
- -13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 040039 FFWILM SCC043-051-040335- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 738 PM EST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * FLOOD WARNING FOR... GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 1035 PM EST * AT 730 PM...RADAR AND SATELLITE SHOWED A BAND OF HEAVY SHOWERS AND THUNDERSTORMS CONTINUING TO STREAM ACROSS THE AREA...AND REPORTS OF MANY ROADS IMPASSIBLE DUE TO PONDING OF WATER. THEREFORE...THE FLASH FLOOD WARNING WILL CONTINUE. THE HEAVIEST RAINS SO FAR HAVE BEEN WITHIN 10 MILES OF THE COAST OF HORRY AND NORTHERN GEORGETOWN COUNTIES...WITH 3 INCHES ESTIMATED IN 3 HOURS. THE REST OF THE TWO COUNTIES HAVE RECEIVED AT LEAST AN INCH. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:11 PM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 3, 2:11 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 211 PM EST TUE FEB 3 1998 NEXT HIGH TIDE FCSTD HEIGHTS 3+ FT. HIGHER OF THE 2 DAILY TIDES IN THE ERLY MORNG. THERE4...CONTINUE CSTL FLOOD WRNING FOR ILM NC AND CSTL FLOOD WATCH AND HVY SURF ADV FOR ILM SC. CONTINUE GALES. REPORTS AND KLTX 88-D STP INDICATE A QUARTER TO HALF INCH ALREADY. BEST LIFT ASSOCIATED WITH APPROACHING RAIN WILL BE IN THE ILM CWA... LATE THIS AFTN INTO THE EVENING. ELEVATED TSTM POSSIBLE ALONG IMMEDIATE CST WITH BEST 8H WAA AND CNTR OF LOW TO TRAVERSE ALONG OR NEAR THE COAST. QPF ARE AT THRESHOLD WITH SOME FFG VALUES. CONTINUE FLOOD WATCH. CONTINUE CAT POPS TONIGHT AND WED...BACK OFF TO LIKELY OR HIGH CHC WED NITE AND CHC ON THU. TEMPS...WILL COMPROMISE BETWEEN FWC AND COOLER FAN. WILL KEEP TEMPS SLIGHTLY WRMER NR THE COAST. CWF...CONTINUE GALES. WILL ELIMINATE THE SE WIND DIR TONIGHT. WILL INITIALIZE WITH E BECOMING NE LATE. NE-N DURG WED. *N-NW LATE WED NITE...AND NW THU. CULD HAVE A LULL IN THE SPEEDS ERLY WED DO TO LO CNTR VCNTY AND PG. HOWEVER WILL PICK THEM BACK UP TO GALE FORCE AFTR PASSAGE. ILM RR 049/053 038/044 034 +97 FLO RR 047/052 037/045 033 +97 DCH
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.